What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 5, 11:54 AM CST, 2 hours 1 minute earlier. Its key messages:
- Rain showers will be exiting to the west through the morning
- Another round of showers and storms will be possible this afternoon. Some storms may be severe with hail up to 1" in diameter and damaging winds of 60 mph.
- Continued off and on chances of showers through the end of the week and into the weekend.
Area forecast discussion, Jun 5, 11:54 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Duluth MN
1254 PM CDT Wed Jun 5 2024
.KEY MESSAGES...
- Rain showers will be exiting to the west through the morning
- Another round of showers and storms will be possible this afternoon.
Some storms may be severe with hail up to 1" in diameter and
damaging winds of 60 mph.
- Continued off and on chances of showers through the end of the
week and into the weekend.
&&
.DISCUSSION...
Issued at 407 AM CDT Wed Jun 5 2024
Current conditions:
Showers are exiting to the east this morning as a cold front moves
into western WI. Browsing through some of the derived rain totals
the majority of the region saw 1-2 inches with a few spots slightly
higher due to brief thunderstorms. Hydro gauges do show a few jumps
in response to this rains. Primarily through the St. Croix up into
the Nemadji. We've manage to scrounge up a few reports of some very
minor flooding on roadways near the Nemadji. We are going to keep
the Flood Watch going through the early morning hours as we collect
more reports, but I expect that we should be able to start trimming
away if not completely expire the product before noon.
Today:
Active weather doesn't stop for today. An upper level wave will be
moving across the region today providing another round of showers
and storms. Lack of a boundary for storms to fire off of with this
system will keep the activity more scattered in nature. Diurnal
heating will see some recovery in instability today as highs climb
into the low 70s. There should be enough residual moisture around to
allow for MLCAPEs of a could hundred J/kg. Bulk shear is a little
lacking with low speeds of around 20 kts. Regardless, cooling
temperatures aloft will see favorable mid and low level lapse rates
for storms to fester in. Unidirectional westerly winds also lend
itself to some increased damaging wind threat. A few low topped
supercells could also produce some hail up to 1" in diameter. SPC
has the vast majority of the region highlighted in a marginal threat
(1 out of 5). Look for these showers and storms to populate in the
afternoon. Additionally, the scattered nature of these showers make
it difficult to judge which areas may see flooding impacts. But by
in large rain totals will be on the lower side with the HREF LPMM
highlighting a few areas seeing up to an inch of rain.
Thursday:
Noticeably cooler temps are expected for Thursday as northwesterly
flow brings our highs down into the upper 50s and low 60s. A
tightening pressure gradient will also lead to some gusty winds
close to 30 mph. Diurnally driven cumulus from the cyclonic flow
aloft will also generate some isolated showers. Lack of instability
in the forecast will keep thunderstorms chances low (less then 10%).
Into the Weekend and early next week:
Temperatures return to normal for Friday and into the weekend. Upper
level ridging out west keeps cyclonic flow aloft allowing for
continued rain chances (primarily in the afternoon) through the
weekend. At this time there are no signals for severe storms or
flooding concerns. High pressure and drier conditions briefly appear
on Monday. Beyond Monday there is not a good consensus among the 00Z
suite of deterministic guidance. For now, we are carrying 20% PoPs
for Tuesday into Wednesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1242 PM CDT Wed Jun 5 2024
VFR conditions are expected to prevail through much of the
period with deteriorating conditions heading into Thursday
morning as MVFR clouds move into the region. Isolated to
scattered showers and thunderstorms are possible this afternoon.
Given the nature of the expected activity, have kept with
VCTS/VCSH with this update and will need to monitor for any
potential TEMPOs or prevailing updates. Overall conditions are
expected to remain VFR, but a brief dip in visibilities during a
stronger downpour will be possible. Briefly gusty winds will be
possible as well in storms. This activity diminishes this
evening, but another chance for light showers will arrive for
the early morning hours and into Thursday. Winds will gust to
around 20 to 25 knots this afternoon before diminishing a bit
overnight and then becoming gusty again around sunrise Thursday.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 407 AM CDT Wed Jun 5 2024
Showers are moving across western Lake Superior this morning and are
expected to exit by late morning. It's a bit hard to get a good read
on the fog out over the Lake as upper level clouds mask the low
feature. West winds should be pushing the fog away from the near
shore but webcams haven't been too much help this morning either.
For now, we have extended the Dense Fog Advisory through 9AM.
This afternoon will see additional showers and storms populate.
Some of these storms may be severe with hail up to 1" in
diameter and wind gusts up to 60 mph. This activity is expected
to wane as the sun goes down. Westerly winds increase on
Thursday and may be hazardous to small vessels.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Dense Fog Advisory until 1 PM CDT this afternoon for
LSZ140>143-150.
&&
DISCUSSION...Britt
AVIATION...BJH
MARINE...BrittHazardous weather outlook, Jun 5, 1:16 PM CST, 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
216 PM CDT Wed Jun 5 2024
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061930-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
216 PM CDT Wed Jun 5 2024
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Isolated to scattered thunderstorms are expected this afternoon
and early evening. Some storms will be strong with hail up to
penny size, brief heavy rainfall, and wind gusts to 40 mph. There
is a 5 to 10 percent chance that a few storms may become severe
with hail up to half-dollar coin size and brief wind gusts of 60
mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.
LSZ121-140>148-150-061930-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
216 PM CDT Wed Jun 5 2024
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Scattered thunderstorms are expected this afternoon and evening
over western Lake Superior. Strong storms are likely with small
hail up to half-inch diameter and wind gusts to 30 knots. There is
a 5 to 10 percent chance of a few severe storms with wind gusts to
40 knots and hail up to quarter size.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Stronger westerly winds on Thursday will create hazardous
conditions, mainly for smaller vessels.
Huyck/JDS
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Local storm report, Jun 5, 1:36 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
236 PM CDT Wed Jun 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM Hail 4 NNW Chisholm 47.54N 92.92W
06/05/2024 M0.50 Inch St. Louis MN Trained Spotter
Pea to half inch diameter hail. Just ended
at time of call. Wind gusts of 35 to 40 mph
estimated.
&&
klhSpecial weather statement, Jun 5, 1:36 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
236 PM CDT Wed Jun 5 2024
MNZ019-026-052000-
Central St. Louis MN-South Itasca MN-
236 PM CDT Wed Jun 5 2024
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL ST. LOUIS COUNTY
THROUGH 300 PM CDT...
At 236 PM CDT, the public reported strong thunderstorms along a line
extending from 10 miles east of McCarthy Beach State Park to near
Chisholm to near Nashwauk. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Public reported half inch hail in Chisholm.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hibbing, Virginia, Chisholm, Eveleth, Mountain Iron, Gilbert,
Keewatin, Buhl, Nashwauk, Cherry, Franklin, Kinney, Iron Junction,
Leonidas, Leetonia, Kelly Lake, and West Two Rivers Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4767 9248 4745 9250 4734 9279 4741 9319
4755 9290 4774 9286
TIME...MOT...LOC 1936Z 292DEG 28KT 4766 9282 4754 9284 4743 9314
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RothsteinSpecial weather statement, Jun 5, 1:40 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
240 PM CDT Wed Jun 5 2024
WIZ001-002-052015-
Douglas WI-Bayfield WI-
240 PM CDT Wed Jun 5 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BAYFIELD AND EAST
CENTRAL DOUGLAS COUNTIES THROUGH 315 PM CDT...
At 240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brule to 8 miles northwest of Cable. Movement
was east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Iron River, Lake Nebagamon, Barnes, Brule, Drummond, Town of Delta,
Ino, Benoit, Mason, Middle Eau Claire Lake, Moquah, Upper Eau Claire
Lake, Lake Owen, and Grand View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4666 9110 4626 9093 4624 9158 4657 9168
TIME...MOT...LOC 1940Z 258DEG 39KT 4654 9154 4629 9141
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RothsteinSpecial weather statement, Jun 5, 1:44 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
244 PM CDT Wed Jun 5 2024
MNZ026-035-052000-
Northern Aitkin MN-South Itasca MN-
244 PM CDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ITASCA AND NORTH
CENTRAL AITKIN COUNTIES THROUGH 300 PM CDT...
At 244 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Jacobson, or 14 miles south of Grand Rapids, moving
southeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Swan River, Jacobson, Ball Bluff, and Split Hand Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4703 9356 4718 9347 4707 9312 4689 9327
TIME...MOT...LOC 1944Z 296DEG 34KT 4704 9341
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RothsteinLocal storm report, Jun 5, 1:49 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
249 PM CDT Wed Jun 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Hail 1 SSE Kelly Lake 47.41N 93.00W
06/05/2024 M0.50 Inch St. Louis MN Trained Spotter
Pea to a little larger than pea size hail.
Hail falling at time of report.
&&
klhLocal storm report, Jun 5, 1:53 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
253 PM CDT Wed Jun 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM Hail 1 E Hibbing 47.42N 92.93W
06/05/2024 M0.25 Inch St. Louis MN Trained Spotter
&&
klh